I have 3 kidneys. It was confirmed by IVP they are each discreet, with their own pelvis, collecting ducts, ureters and the two on the left are not fused. My question is this: how does this affect drug metabolism, waste elimination, etc? Is the load equally shared? I ask as I’m having many physical manifestations of CRF, yet my labs are perfect (CMP/CBC, no Mg++). I am having a large amount of sediment in my urine, which will settle into a blob after about an hour. UA w/ micro says no protein, no sign of UTI, no casts. Yet, my urine smells ‘sweetish’ (no DM, glucose normal, none in UA), and it dries with a tackiness to it. I’ve filtered the ‘blob’ from one sample and it literally feels greasy between my fingers. Vit D came back at 15 and I’m supposed to wait 8 weeks to see if there is any improvement. I can barely function. The only thing I can think of is that perhaps one of the three kidneys is failing. I have Grade 2 treatment resistant HTN and have had for about 7 years. I’m literally going insane with the progressive weakness, arthralgia, restless legs/burning feet and the list goes on. Anything you can tell me about what having this 3rd kidney (my initial question) would be most appreciated. I can find nothing. I realize you cannot advise me as a physician, but is it possible for only one kidney to fail at a time?

Supernumerary kidneys (a congenital malformation in the formation of your kidneys) should not cause any change in the metabolism of drugs and should not cause symptoms of kidney failure.  Having one kidney malfunction would be very unusual but if all kidneys are showing up on an intravenous pyelogram (IVP) then all three kidneys are getting blood supply and are filtering dye, so by definition, they are all three working.  I am unable to make any specific diagnosis of chronic kidney disease (CKD) based on the information that you provide.  It sounds like you have normal kidney function.  I cannot begin to guess what sediment may be contained in your urine.  Mucous may come from the bladder or the vaginal area.

Advertisements
This entry was posted in Ask the Doctor. Bookmark the permalink.